Hail, Litchfield
- When
- June 16, 2:00 PM EST
- Where
- Litchfield County, New Milford
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -73.417
Thunderstorms developed along an occluded frontal bounday on midday June 16 across western New York state. The intensity was aided by a large cold pocket of air aloft, combined with the strong June midday sunshine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Thunderstorms developed along an occluded frontal bounday on midday June 16 across western New York state. The intensity was aided by a large cold pocket of air aloft, combined with the strong June midday sunshine. As the storms approached the Hudson Valley of eastern New York, some of them became severe. Scattered severe storms moved into Litchfield County. One of them, that had spawned a tornado in southeastern Dutchess County, produced a weaker F0 tornado near Lanesville. Tree damage occurred along Route 7 about 0.4 miles south of the intersection of Cross Road and Route 7. The path of this tornado was 25 yards wide and a quarter mile long. Dime to half dollar size hail covered the ground at Woodbury. This same storm pounded a large farm in Roxbury with hailstones estimated to be dime size. The hail produced an estimated 30,000 dollars of loss to various crops on that farm. Nickel size hail was also reported at New Milford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 16, 2:40 AM EST, 11 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY 340 AM EDT SUN JUN 16 2002 WORKZONES AVAILABLE. LOOK FOR A 4 AM LAUNCH. .DISC...NAGGING UA TROUGH FINALLY SLOWLY ON THE MOVE AND WEAKENING. RGL RADARS SHOW SCATTERED SHOWER ACTIVITY PERSISTING THROUGHOUT THE NIGHT. HOWEVER CLD TO GRD LTG STRIKES EARLIER ASSOCIATED WITH SHOWERS OFF OF LAKE ONTARIO HAVE ALL BUT DISAPPEARED. TWO SHORTWAVES...AND A WEAK OCCLD BOUNDARY...WILL BE THE FOCUS FOR MORE ACTIVITY THROUGHOUT THE DAY. THE STRONGER SHORTWAVE AND OCC FRONT WILL MOVE INTO OUR REGION FROM THE WEST LATER THIS AFTERNOON. THE BIG WX PROBLEM OF THE DAY IS WHETHER OR NOT CONVECTION COULD BECOME SEVERE. PLUGGING VALUES INTO THE MAGLENTA EQ FROM THE ETA BUFKIT GAVE US A VALUE AT KALY OF 2.25...WHICH WOULD PLACE US INTO A MAJOR SEVERE EVENT (ASSUMING CONVECTION IS REALIZED). HOWEVER...THE MESO-ETA BUFKIT WAS GENTLER...GIVING A VALUE OF 2.75...WHICH TRANSLATES TO A MORE MINOR EVENT. SFC BASED CAPES WERE PROGGED BY BUFKIT TO BE IN THE 300-600 J/KG RANGE...WHILE THE AWIPS SOUNDINGS (AS USUAL) INDICATE MUCH HIGHER CAPES APPROACHING OR EVEN EXCEEDING 1000 J/KG. THEY APPEAR TOO HIGH SO WILL GO MORE WITH MODEL SOUNDINGS VALUES. EITHER WAY...AFTER PERUSING THE ENTIRE LOCAL SEVERE WX CHECKLIST...WE STILL THINK THE THREAT OF SVR IS VERY SMALL TODAY. (THERE COULD BE A PULSER TYPE ISLD SVR OR 2). THE MAJOR LIMITING FACTORS INCLUDE SFC TDS < 15C...CWA NOT UNDER THE RR OR LF QUAD OF THE H2.5 JET...THE SURFACE CAPES BELOW THE ABUNDANT THRESHOLD...AND THE BULK RICHARD NUMBER IS LESS THAN 10 WHICH IMPLIES TOO MUCH SHEAR AND NOT BUOYANCY. HOWEVER...THE WBZ IS FORECAST TO BE IN THE VICINITY OF 7KFT...WHICH IS PRIME FOR HAIL. THEREFORE...WILL ADD QUALIFIER TO THUNDERSTORMS...MIGHT CONTAIN HAIL. WE BELIEVE THAT MOST HAIL WILL BE OF THE PEA-SIZE VARIETY...BUT THERE IS AN OUTSIDE POSSIBILITY OF LARGER HAIL. OF COURSE THE INCOMING DAYCREW SHOULD RE-EXAMINE ALL THE PARAMETERS BASED ON THE 12Z DATA. SHOWERS MIGHT LINGER INTO THE EVENING HOURS AS THE SHORTWAVE PULLS AWAY...BUT WITH WEAK NVA AND STABILIZATION LATER ON...WILL KEEP THE OVERNIGHT PORTION DRY. ON MONDAY...WHILE THE UA LOW IS TO OUR EAST...A COLD POCKET WILL REMAIN OVER US ALONG WITH LINGERING LOW LEVEL MOISTURE. THESE TWO FACTORS COULD SET THE STAGE FOR MORE SCATTERED SHOWER ACTIVITY. SFC BASED CAPES STILL RISE TO ABOUT 300 OR SO BUT FOR NOW WILL NOT INCLUDE THUNDER AS IT LOOKS AS OF CONVECTION MIGHT BE EVEN MORE LOW-TOPPED THAN TODAY. THE COLD POCKET REMAINS AT H5 NOT ONLY TUE...BUT INTO AT LEAST EARLY WED. WILL LEAVE THE CHC IN FOR TUE. FOR NOW...WILL KEEP WED DRY (CAN GEM SUPPORTS A DRY FORECAST) BUT A FEW SHOWERS COULD STILL DEVELOP. THE 00Z AVN NOW INDICATES A STRONG UA RIDGE WILL BUILD INTO THE OHIO VALLEY COME THURSDAY...AND FINALLY START DRIVING SOME SUMMER HEAT OUR WAY. THIS SCENARIO COULD SIG CHANGE THE EXTENDED. FOR NOW...JUST RAISE TEMPS A LITTLE ON THU/FRI AND LEFT SAT ALONE. THE ETA/FWC AND MAV NOS ARE GENERALLY IN PRETTY CLOSE AGREEMENT AND WILL NOT STRAY MUCH FROM THEM. .HYDROLOGIC STATUS...BASIN QPF AVERAGES TODAY AND TONIGHT SHOULD BE AROUND A QUARTER OF AN INCH OR SO. TSTMS WITH HEAVY RAIN COULD PRODUCE LOCALIZED DRAINAGE PROBLEMS... BUT DON/T EXPECT TSTMS TO BE WDSPRD ENOUGH FOR ANY SIGNIFICANT HYDRO PROBLEMS. .ALY...NONE. HWJIV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT SUN JUN 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM EAST GREENBUSH NY .75 INCH HAIL
06/16/02 RENSSELAER DIME SIZE HAILNYZ064-065-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 156 PM EDT SUN JUN 16 2002 ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 154 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF PLATTEKILL...OR 6 MILES EAST OF WALDEN...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... WAPPINGERS FALLS AT 200 PM EDT... RED OAKS MILL AND POUGHKEEPSIE AT 205 PM EDT... ARLINGTON AND FAIRVIEW AT 210 PM EDT... PLEASANT VALLEY AT 220 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE POSSIBLE IN A BRIEF PERIOD OF TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT SUN JUN 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM STOCKPORT NY 1.5 INCH HAIL
06/16/02 COLUMBIA PING PONG BALL SIZE HAIL
REPORTED BY SPOTTER
0200 PM CHATHAM NY 1.75 INCH HAIL
06/16/02 COLUMBIA GOLF BALL SIZE HAILL
REPORTED BY SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT SUN JUN 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM WAPPINGERS FALLS NY .75 INCH HAIL
06/16/02 DUTCHESS REPORTED BY SPOTTER
0223 PM HOPEWELL JCT NY 1 INCH HAIL
06/16/02 DUTCHESS QUARTER SIZE HAIL REPORTED
BY SPOTTER.
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
239 PM EDT SUN JUN 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM WEST STOCKBRIDGE MA .75 INCH HAIL
06/16/02 BERKSHIRE DIME SIZE HAIL REPORTED BY
SPOTTER.
0233 PM LENOX DALE MA 1 INCH HAIL
06/16/02 BERKSHIRE QUARTER SIZE HAIL REPORTED
BY SPOTTER.NYZ061-065-066-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 257 PM EDT SUN JUN 16 2002 ...A STRONG THUNDERSTORM IN COLUMBIA AND DUTCHESS COUNTIES... AT 257 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF PINE PLAINS...OR 10 MILES NORTHEAST OF RHINEBECK... MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... PINE PLAINS AND ANCRAMDALE AT 300 PM EDT... COPAKE AT 305 PM EDT... MILLERTON AT 315 PM EDT...
The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
3 hail, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyThe tornado archive for Connecticut, 2002Warnings in Connecticut, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306188, 5306189, 5305270, 5306190.